These Everyday Medications Can Trigger Ringing in The Ears

Woman with ringing in her ears after taking this common medication.

You wake up in the morning, and there’s ringing in your ears. This is weird because they weren’t doing that last night. So now you’re wondering what the cause might be: lately, you’ve been keeping your music at a lower volume and you haven’t been working in a loud environment. But your head was aching yesterday, and you did take some aspirin before bed.

Could the aspirin be the trigger?

You’re thinking to yourself “perhaps it’s the aspirin”. And you remember, somewhere in the deeper recesses of your mind, hearing that some medicines were connected with reports of tinnitus. Is one of those medicines aspirin? And if so, should you stop taking it?

Tinnitus And Medication – What’s The Connection?

The long standing rumor has linked tinnitus symptoms with numerous medications. But those rumors aren’t exactly what you’d call well-founded.

It’s commonly assumed that a large variety of medications cause tinnitus or tinnitus-like symptoms. The fact is that there are a few types of medicine that can produce tinnitus or tinnitus-like symptoms. So why do so many people believe tinnitus is such a prevalent side effect? Here are some theories:

  • Many medicines can influence your blood pressure, which also can affect tinnitus.
  • Starting a new medicine can be stressful. Or, in some situations, it’s the root cause, the thing that you’re taking the medication to fix, that is stressful. And stress is a typical cause of (or exacerbator of) tinnitus symptoms. So it isn’t medication producing the tinnitus. The whole ordeal is stressful enough to cause this kind of confusion.
  • Tinnitus is a fairly common affliction. Chronic tinnitus is a problem for as many as 20 million people. When that many individuals suffer from symptoms, it’s unavoidable that there will be some coincidental timing that appears. Enough individuals will begin using medicine around the same time that their unrelated tinnitus begins to act up. Because the timing is, coincidentally, so close, people make some false (but understandable) assumptions about cause-and-effect.

What Medications Are Connected to Tinnitus

There are a few medicines that do have a well-established (that is, scientifically proven) cause-and-effect relationship with tinnitus.

The Connection Between Strong Antibiotics And Tinnitus

There are ototoxic (harmful to the ears) properties in certain antibiotics. Known as aminoglycosides, these antibiotics are quite powerful and are usually reserved for specific instances. High doses have been found to result in damage to the ears (including creating tinnitus symptoms), so such dosages are usually limited.

Blood Pressure Medicine

Diuretics are commonly prescribed for individuals who have hypertension (high blood pressure). When the dosage is significantly higher than usual, some diuretics will cause tinnitus.

Ringing in The Ears Can be Produced by Taking Aspirin

And, yes, the aspirin may have been what triggered your tinnitus. But here’s the thing: It still depends on dosage. Generally speaking, tinnitus starts at extremely high dosages of aspirin. Tinnitus symptoms usually won’t be produced by regular headache doses. Here’s the good news, in most situations, when you quit using the huge dosages of aspirin, the tinnitus symptoms will go away on their own.

Consult Your Doctor

There are some other medicines that might be capable of causing tinnitus. And the interaction between some mixtures of medications can also produce symptoms. So consulting your doctor about any medication side effects is the best idea.

That said, if you start to notice buzzing or ringing in your ears, or other tinnitus-like symptoms, get it checked out. It’s difficult to say for sure if it’s the medication or not. Tinnitus is also strongly linked to hearing loss, and some treatments for hearing loss (like hearing aids) can help.

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.